Treatment No. 8 went fine today. I mostly slept through the 3-hour treatment, then took my chauffeur/sister Colleen out to lunch and then went home and slept another three hours.
But the headline news is that my doctor and I decided to discontinue the use of Oxaliplatin (the generic name for Eloxatin), one of the three main drugs in my chemo cocktail. The Oxaliplatin is the drug that causes cold sensitivity and neuropathy in the hands and feet. I haven’t had much problems with cold sensitivity — outside of no drinks w/ ice or ice cream for the days following chemo — but for the past two weeks, I have had intermitment tingling and numbness in my hands and feet. Several examples: Two days after my last chemo, it hurt too much to clap my hands at a K-Central basketball ball. The palms were just too sensitive. It’s also been painful to open medicine bottles because the ribbing on the screwtops hurts my fingertips. Finally, on the day that Kevin and I were returning from Mexico, I found myself limping through the Detroit and Cancun airports because my feet were numb.
None of this is particularly awful, but the neuropathy caused by Oxaliplatin is cumulative and can be permanent. (In fact, I had dinner Saturday night with someone who has still has hand/feet neuropathy from chemo two decades ago for lymphoma.) Since I make my living by typing,I told the doctor that keeping my hands in good working order is a top priority and I’d be more than willing to shave a few percentages points off my chances of a cancer reoccurrence to protect my hands and feet.
No argument from him. He said he absolutely agreed, and added even if I wasn’t pushing for it, he would be pulling the Oxaliplatin for the mix for these very reasons. He said that that limping 9 days after chemo was a real warning sign.
He said there were three options now: Just stick with the other two drugs that I’ve been using and leave it at that, or there were two other drugs that could be subbed for the Oxaliplatin. But one of those drugs,which has been proven to help stage 4 colon cancer patients, has minimal impact on Stage 3 patients,so he said he didn’t recommend that. The other drug, a pill called Xeloda, could help, but the problem there is that Xeloda would likely excerabate my hand and foot issues, so forget that, too.
Bottom line: We’re going with option No. 1. The doctor said that it’s not unuual to have the cut off the Oxaliplatin at some point because of neuropathy, and muttered that he’s had many conversations/disagreements with drug reps about the drug’s toxicity and about how the drug’s side effects can outweigh its benefits.
So what does kicking Oxaliplatin mean in terms of the numbers? In general, chemo reduces the chances of a colon cancer recurrence from 37% to 16%. About 80 percent of the chemo benefit cames from the two drugs that I’m still using and Oxaliplatin accounts for the rest, and I’ve got about half of the benefit from the Oxaliplatin that I’ve taken so far. So when everything is said and done, from what I can calculate, eliminating Oxaliplatin at this stage in the game ups the odds of a cancer reocurrence from something like 16% to 18%. That seems like a decent trade off for keeping my hands and feet healthy. My dinner partner companion on Saturday says chemo saved his life, but the lingering neuropathy is a bitch.
Incidentally, eliminating Oxaplatin should cut the cost of my chemo treatments by more than half. It’s not only a nasty drug, but it’s very expensive — the Cancer Center bill for that drug is $8,400 and Aetna’s negotatied price is $3,239 — per treatment.
In other news, about half the skin on my right little toe completely shed off yesterday, exposing raw skin. I’ve got it all bandaged up. In fact, I’ve got all those band-aids on my various part of my feet now, covering blisters and places that have been rubbed raw. “Stay off the treadmill for now,” a nurse said today, and she’s probably right. The last thing I need is an infected foot at a time when my immune system is working half-time and my platelets are low.